Alert archive / Pennsylvania / Flash Flood Warnings in 1996

Flash Flood Warning 39, NWS Binghamton, NY

November 9, 1996Pike County, Wayne County, Pennsylvania; Sullivan County, New York

NWS Binghamton, NY issued this flash flood warning at Nov 9, 1996, 1:42 AM EST for Pike County, Wayne County, Pennsylvania; Sullivan County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 9, 1996, 1:42 AM EST (06:42 UTC)
Expired
Nov 9, 1996, 6:00 AM EST
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Sullivan County, NY, Pike County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 106 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALB), launched 00:00Z, 6.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1996-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1996-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
621 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 090647
FFWBGM
NYC077-105-PAC103-127-091100-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
142 AM EST SAT NOV 9 1996
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  600 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL NEW YORK
 
   ...OTSEGO COUNTY
 
IN EASTERN NEW YORK
 
   ...SULLIVAN COUNTY
 
 
IN NORTHEAST PENNSYLVANIA
 
   ...PIKE COUNTY...WAYNE COUNTY
 
COUNTY EMERGENCY MANAGEMENT OFFICIALS ACROSS THESE AREAS REPORT NUMEROUS
ROAD CLOSURES AND BASEMENT FLOODING.
 
DOPPLER RADAR INDICATED HEAVY RAIN CONTINUING TO MOVE ACROSS THE REGION
FROM THE SOUTH. THE RAIN WILL GRADUALLY COME TO AN END FROM WEST TO EAST
BETWEEN 3 AND 6 AM. STREAMS AND CREEKS ACROSS THE REGION WILL
CONTINUE TO BE HIGH AND SOME CASES OUT OF THEIR BANKS THROUGH THE EARLY
MORNING.
 
WAYNE COUNTY SHERIFFS DEPARTMENT REPORTED A BRIDGE NEAR THE TOWN OR VARD
WITH WATER WASHING ACROSS IT. ROUTE 590 IN HAMLIN WAS REPORTED CLOSED
WITH WATER COVERING THE ROAD.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE TO HIGHER GROUND.  NEVER TRY TO
CROSS A FLOWING STREAM...EVEN A SMALL ONE ON FOOT.
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 8:15 PM EST, 5 hours 27 minutes earlier.

Area forecast discussion, Nov 8, 8:15 PM EST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
815 PM EST FRI NOV 8 1996

FNTL BNDRY OVER ERN PTNS OF FCST AREA W/ LITTL MOTION IN LAST HOUR DUE
TO NEXT SFC WV MOVG UP FROM NE PA. HEAVY PCPN AXIS HAS PIVOTED IN LAST
FEW HOURS IN RESPONSE. FEATURE SHOWS WELL IN STREAMLINES WITH ANOTHER WV
INDICATED OVER MD ATTM. KCCX 88D SHOWS BACK EDGE OF PCPN MAKING STEADY
PROGRESS ERD THRU CENT PA BEHIND THIS FST WV BUT 2ND WV DEPICTED IN
WATER VAPOR IMAGERY WL CERTAINLY IMPEDE PROGRESS OF THE +RA OUT OF THE
EASTERN MOST ZONES.

ETA GRID DATA PCPN FIELDS AND H8 FRONTOGENESIS SHOWS PCPN WL BE SLO TO
CLR EASTERN AREAS AS WELL. AS A RESULT WL SPLIT OUT NYZ046-057-062 FOR
+RA THROUGH MOST OF THE NT.

AS FOR LES...CD AIR DEEPENS LATE ON SAT BUT FLOW QUICKLY BACKS AHEAD OF
PERSISTANT LL TROF AXIS W OF FCST AREA.

QPF...WILL PREPARE ANOTHER QPF PRODUCT AROUND MIDNIGHT.

.BGM...FLOOD WATCH TONIGHT AND SAT FOR ALL OF CNTRL NY AND NE PA.

LAKE SNOW OUTLOOK
10PM FRI TO 7 AM SAT...N
7 AM SAT TO 7 PM SAT...N.
7 PM SAT TO 7 AM SUN...N. ACTVTY N OF CWA

PB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 12:13 AM ESTFlash Flood WarningBGMLackawanna, Luzerne3 hr
Nov 8, 8:51 PM ESTFlash Flood WarningBGMCayuga, Onondaga6 hr
Nov 8, 8:51 PM ESTFlash Flood WarningBGMChemung, Schuyler, Steuben6 hr
Nov 8, 8:51 PM ESTFlash Flood WarningBGMSeneca6 hr
Nov 9, 12:57 AM ESTFlash Flood WarningBGMDelaware5 hr
Nov 9, 1:42 AM ESTFlash Flood WarningBGMOtsego4 hr
Nov 9, 5:59 AM ESTFlash Flood WarningBGMDelaware, Sullivan3 hr
Nov 9, 9:21 AM ESTFlash Flood WarningBGMDelaware, Sullivan6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 1996Flash Flood Warnings in New York, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.